Hail, Volusia
- When
- August 9, 3:29 PM EST
- Where
- Volusia County, 1.39 mi ESE of Orange City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.940, -81.280
A trained spotter reported quarter sized hail in Orange City.
Afternoon thunderstorms that developed along the sea breeze collision became severe, producing large hail in Volusia County, and damaging winds in Volusia and Orange Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Afternoon thunderstorms that developed along the sea breeze collision became severe, producing large hail in Volusia County, and damaging winds in Volusia and Orange Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 9, 2:13 PM EST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Melbourne FL 313 PM EDT Sun Aug 9 2020 .DISCUSSION...High pressure ridging across the area continues to provide a weak pressure gradient with light winds across ECFL. The ECSB has developed and is pushing inland across the area. High's realized today will approach the L-M90s and with formation/passage of the sea breeze coastal communities will drop back into the U80s. The added humidity has produced peak heat index values in upwards of 102-108F across much of the area. While some isolated-scattered convection (Martin/St. Lucie counties) has developed along the ECSB, we can expect greater coverage and intensity into the interior through late afternoon/early evening with additional boundary interactions. The continued storm threats remain frequent lightning, wind gusts up to 40-45 mph, and locally heavy rainfall up to 2-3 inches due to slow and erratic storm motion. Convection will then decrease into mid evening with any lingering storms or light rainfall diminishing. Cloud debris from earlier convection will thin from late evening through the overnight. Temperatures overnight will fall back into 70s late. Previous Extended Forecast Discussion Modified... Monday-Tuesday...Generally light flow pattern expected to begin the week, as east central Florida is sandwiched between high pressure over the GOMEX and the subtropical ridge over the Atlantic. With weaker flow, both the east and west coast seabreezes will develop and push inland, eventually colliding over the interior. Thus, the highest PoPs will be west of I-95, have PoPs 40-50% there and 30-40% along the coast on Monday/Tuesday. After the initial sea breeze collisions, convection will be largely dominated by boundary interactions through the afternoon and into early evening. Afternoon highs in the mid 90s inland, with low 90s along the coast. Lows in the low to mid 70s. Wednesday onward...By mid week, the western Atlantic ridge axis will shift slightly north of the area. This would bring stronger onshore flow to the area, perhaps decreasing storm coverage over much of the eastern side of the peninsula, with storms focusing on the western side. However, GFS forecast soundings suggest steering flow remaining light and PWATs 1.8+". The ECMWF also remains quite wet. So, have not deviated much from the inherited forecast, with PoPs 50- 60% through the end of the week. Highs in the low 90s mid week onward, with morning lows in the mid 70s, except for upper 70s along the coast as onshore flow strengthens. && .AVIATION...Westward-moving Atlantic seabreeze will focus the majority of showers/storms away from the coastal terminals and toward the interior for the rest of this afternoon and evening. The exception is at DAB where some light westerly flow could push a few storms back toward the east through early evening. Convection has also been persistent in developing just offshore of the Treasure Coast so far this afternoon and will have to watch for some storms to push onshore near SUA. Showers and storms expected to dissipate within a couple hours after sunset this evening with VFR conditions prevailing overnight. && .MARINE...Afternoon-Tonight...Lingering isolated showers and lightning storms exist into mid afternoon across the southern near shore waters and Gulf Stream. Onshore flow forecast to become more southerly this evening, then a general variable to offshore component late while remaining light. Seas will remain around 1-2 feet. Extended Marine Extended Forecast Discussion... Monday-Thursday...The subtropical ridge axis will remain draped across the area through midweek. This will continue favorable boating conditions, with generally light southerly winds each morning, becoming E/SE at 5-10kts in the afternoon as the seabreeze forms. Then, the ridge axis will shift northward beginning late Wednesday, bringing increased onshore flow. Winds then becoming around 10kts. Seas will remain favorable at 1-2ft, with areas of 3ft well offshore possible on Thursday. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 92 76 92 / 20 40 30 50 MCO 76 94 76 94 / 20 50 20 50 MLB 76 90 76 90 / 10 30 10 40 VRB 74 90 75 90 / 10 30 10 30 LEE 77 95 76 94 / 30 50 20 40 SFB 77 95 76 94 / 30 50 20 50 ORL 78 94 76 94 / 20 50 20 50 FPR 74 91 75 91 / 10 30 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && ALL FORECAST GRIDS...Sedlock RADAR/IMPACT WEATHER....Kelly AVIATION...Combs
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 1100 AM EDT Sun Aug 9 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-100000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1100 AM EDT Sun Aug 9 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and lightning storms will develop across the area this afternoon, mainly west of I-95, along and inland of the westward moving east coast sea breeze. Greatest storm coverage is expected near to northwest of the I-4 corridor from late afternoon through early evening where sea breeze and storm outflow boundary interactions will occur into late day. Main storm threats will be frequent lightning strikes and locally heavy rainfall, as well as wind gusts up to 40 to 45 mph and small hail in any isolated stronger storms. .FLOOD IMPACT... Slow moving storms will have the potential to bring locally heavy rainfall totaling 2 to 3 inches across portions of the interior counties late this afternoon, especially near to northwest of the I- 4 corridor. Temporary flooding of roads, and other poorly drained and low lying areas may result. .RIP CURRENT IMPACT... There will be a Moderate risk for life-threatening rip currents at area beaches today. While rips will be present all day, the threat will be highest after 4 PM due to tidal effects. To reduce your chance of being caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone, while following social distancing guidelines. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts in excess of 35 knots will be possible this afternoon in and close to lightning storms, mainly over the inland lakes. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Above normal chances for showers and lightning storms expected each afternoon, especially across the interior, from early to the middle of this week. The greatest threats will be frequent cloud to ground lightning strikes, gusty winds, and torrential downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Sedlock/Weitlich
Special Weather Statement
National Weather Service Melbourne FL
404 PM EDT Sun Aug 9 2020
FLZ041-092045-
Inland Volusia FL-
404 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 445
PM EDT...
At 404 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeLand, moving south at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2915 8113 2889 8110 2891 8136 2892 8136
2892 8135 2895 8136 2915 8133
TIME...MOT...LOC 2004Z 001DEG 6KT 2902 8125
SmithThe Melbourne radar (KMLB), 110 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported quarter sized hail in Orange City.
The public reported hail to the size of golf balls in Orange City.
Local broadcast media relayed reports of a roof awning that was blown onto the roof of an adjacent home in DeBary. Several trees were downed across the area, and a boat carport was blown across a yard. An additional report was received from Orange City where large tree branches were downed on Dixon Street.
Several reports of half dollar to golf ball sized hail were received from trained spotters and the public in Deltona.
The public reported quarter sized hail near the intersection of Clarcona Ocoee Road and North Apopka Vineland Road in Clarcona.
The ITWS at the Orlando International Airport measured a peak wind gust of 54 knots from the northwest.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905866, 906139, 906140, 906141, 906142, 906143.